Alert archive / Arizona / Flash Flood Warnings in 1999

Flash Flood Warning 41, NWS Las Vegas, NV

July 15, 1999Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 1999, 12:25 AM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1999, 12:25 AM MST (07:25 UTC)
Expired
Jul 15, 1999, 2:15 AM MST
In force
110 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mohave County, AZ, San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 150726
FFWLAS
AZC015-CAC071-150915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 AM MST THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...CHLORIDE...GOLDEN
  VALLEY...KINGMAN...LAKE HAVASU CITY...TOPOCK...YUCCA
  EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATIONS...
  CHEMENUEVI INDIAN COMMUNITY...HAVASU LAKE

* UNTIL 215 AM MST(215 AM PDT)

* AT 1220 AM MST(1217 AM PDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR SHOWED A LINE A SEVERE STORMS EXTENDING FROM WEST OF
  LAKE HAVASU CITY TO CHLORIDE. RADAR ESTIMATED UP TO 1.5 INCHES
  OF RAIN PER HOUR FROM THESE STORMS. THE LINE WAS MOVING SOUTHEAST
  AT 10 TO 15 MPH.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING. IF YOU OBSERVE FLOODING...SEEK HIGHER GROUND IMMEDIATELY!
MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT 
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. 
USE CAUTION IN OR AROUND WASHES OR NORMALLY DRY STREAMS.
&  

LAT...LON 3543 11448 3439 11476 3442 11434 3559 11380

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:55 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 9:55 PM MST, 2 hours 30 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT WED JUL 14 1999

SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL CONTROL THE WEATHER
THROUGH MOST OF THE NEXT TWO DAYS. HOWEVER...A DISTURBANCE OVER
SOUTHERN NEVADA WILL MOVE SOUTHEAST OVERNIGHT SPREADING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT
WEST OF THE COLORADO RIVER AFTER MIDNIGHT. THURSDAY AND FRIDAY WILL
BE DRIER WITH ONLY ISOLATED THUNDERSTORMS ACROSS THE DESERT WITH A
FEW MORE STORMS IN THE MOUNTAINS OF EXTREME SOUTHERN NEVADA AND ALL
OF NORTHWEST ARIZONA.

DISCUSSION...CURRENT FCST PACKAGE LOOK GREAT HAVING TSTM ACTIVITY
OVER THE DSRT AND MTN AREAS OF XTRM SRN NV AND NW AZ THRU THE BETTER
PART OF THE EVENING AND AFTER MIDNIGHT. OTRW...DRIER SWLY REGIME
WILL START TO WORK ITS WAY REGION WITH TSTMS BECOMING MORE ISOLD IN
NATURE. HAVE NOT HAD MUCH TIME TO SCRUTINIZE NEW MODEL DATA OR 00Z
UPPER AIR CHARTS DUE TO INCLEMENT WX ACRS THE AREA. WL MAKE COSMETIC
1ST PD CHANGES TO FCST PACKAGE IN AN HOUR. CORDERO

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:53 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Jul 15, 12:21 AM MSTSevere Thunderstorm WarningVEFMohave84 min
Jul 14, 6:22 PM MSTFlash Flood WarningVEFInyo58 min
Jul 14, 7:20 PM MSTFlash Flood WarningVEFInyo60 min
Jul 14, 8:20 PM MSTFlash Flood WarningVEFInyo115 min

Nearby

Flash Flood Warnings in Arizona, 1999Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.